Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Conforming and divergence-free Stokes elements on general triangular meshes

Authors: Johnny Guzmán and Michael Neilan
Journal: Math. Comp. 83 (2014), 15-36
MSC (2010): Primary 76M10, 65N30, 65N12
Published electronically: July 25, 2013
MathSciNet review: 3120580
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a family of conforming finite elements for the Stokes problem on general triangular meshes in two dimensions. The lowest order case consists of enriched piecewise linear polynomials for the velocity and piecewise constant polynomials for the pressure. We show that the elements satisfy the inf-sup condition and converges with order $ k$ for both the velocity and pressure. Moreover, the pressure space is exactly the divergence of the corresponding space for the velocity. Therefore the discretely divergence-free functions are divergence-free pointwise. We also show how the proposed elements are related to a class of $ C^1$ elements through the use of a discrete de Rham complex.

References [Enhancements On Off] (What's this?)

  • [1] D. N. Arnold, F. Brezzi, and M. Fortin, A stable finite element for the Stokes equations, Calcolo 21 (1984), no. 4, 337-344 (1985). MR 799997 (86m:65136),
  • [2] D. N. Arnold and J. Qin, Quadratic velocity/linear pressure Stokes elements, in Advances in Computer Methods for Partial Differential Equations VII, eds. R. Vichnevetsky and R.S. Steplemen, 1992.
  • [3] Douglas N. Arnold and Ragnar Winther, Mixed finite elements for elasticity, Numer. Math. 92 (2002), no. 3, 401-419. MR 1930384 (2003i:65103),
  • [4] Douglas N. Arnold, Richard S. Falk, and Ragnar Winther, Finite element exterior calculus: from Hodge theory to numerical stability, Bull. Amer. Math. Soc. (N.S.) 47 (2010), no. 2, 281-354. MR 2594630 (2011f:58005),
  • [5] F. Auricchio, L. Beirão da Veiga, C. Lovadina, and A. Reali, The importance of the exact satisfaction of the incompressibility constraint in nonlinear elasticity: mixed FEMs versus NURBS-based approximations, Comput. Methods Appl. Mech. Engrg. 199 (2010), no. 5-8, 314-323. MR 2576764 (2011f:74014),
  • [6] Christine Bernardi and Geneviève Raugel, Analysis of some finite elements for the Stokes problem, Math. Comp. 44 (1985), no. 169, 71-79. MR 771031 (86b:65119),
  • [7] D. Boffi, F. Brezzi and M. Fortin, Finite elements for the Stokes problem, in Mixed Finite Elements, Compatibility Conditions, and Applications, Lectures given at the C.I.M.E. Summer School, Springer-Verlag, Berlin, 2008. MR 2459075 (2010h:65219)
  • [8] Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, 3rd ed., Texts in Applied Mathematics, vol. 15, Springer, New York, 2008. MR 2373954 (2008m:65001)
  • [9] Franco Brezzi and Michel Fortin, Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, vol. 15, Springer-Verlag, New York, 1991. MR 1115205 (92d:65187)
  • [10] A. Buffa, C. de Falco, and G. Sangalli, IsoGeometric Analysis: stable elements for the 2D Stokes equation, Internat. J. Numer. Methods Fluids 65 (2011), no. 11-12, 1407-1422. MR 2808112 (2012c:76060),
  • [11] Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [12] M. Crouzeix and P.-A. Raviart, Conforming and nonconforming finite element methods for solving the stationary Stokes equations. I, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 7 (1973), no. R-3, 33-75. MR 0343661 (49 #8401)
  • [13] M. Fortin and M. Soulie, A nonconforming piecewise quadratic finite element on triangles, Internat. J. Numer. Methods Engrg. 19 (1983), no. 4, 505-520. MR 702056 (84g:76004),
  • [14] Vivette Girault and Pierre-Arnaud Raviart, Finite element methods for Navier-Stokes equations, theory and algorithms, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986. MR 851383 (88b:65129)
  • [15] Johnny Guzmán and Michael Neilan, A family of nonconforming elements for the Brinkman problem, IMA J. Numer. Anal. 32 (2012), no. 4, 1484-1508. MR 2991835,
  • [16] Yunqing Huang and Shangyou Zhang, A lowest order divergence-free finite element on rectangular grids, Front. Math. China 6 (2011), no. 2, 253-270. MR 2780891 (2012d:65277),
  • [17] Alexander Linke, Collision in a cross-shaped domain--a steady 2d Navier-Stokes example demonstrating the importance of mass conservation in CFD, Comput. Methods Appl. Mech. Engrg. 198 (2009), no. 41-44, 3278-3286. MR 2571343,
  • [18] Kent Andre Mardal, Xue-Cheng Tai, and Ragnar Winther, A robust finite element method for Darcy-Stokes flow, SIAM J. Numer. Anal. 40 (2002), no. 5, 1605-1631. MR 1950614 (2003m:76110),
  • [19] J.-C. Nédélec, Mixed finite elements in $ \mathbb{R}^{3}$, Numer. Math. 35 (1980), no. 3, 315-341. MR 592160 (81k:65125),
  • [20] J.-C. Nédélec, A new family of mixed finite elements in $ \mathbb{R}^3$, Numer. Math. 50 (1986), no. 1, 57-81. MR 864305 (88e:65145),
  • [21] Jinshui Qin and Shangyou Zhang, Stability and approximability of the $ \mathcal {P}_1$- $ \mathcal {P}_0$ element for Stokes equations, Internat. J. Numer. Methods Fluids 54 (2007), no. 5, 497-515. MR 2322456 (2008b:65153),
  • [22] L. R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials, RAIRO Modél. Math. Anal. Numér. 19 (1985), no. 1, 111-143 (English, with French summary). MR 813691 (87i:65190)
  • [23] L. Ridgway Scott and Shangyou Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), no. 190, 483-493. MR 1011446 (90j:65021),
  • [24] Xue-Cheng Tai and Ragnar Winther, A discrete de Rham complex with enhanced smoothness, Calcolo 43 (2006), no. 4, 287-306. MR 2283095 (2007j:76050),
  • [25] C. Taylor and P. Hood, A numerical solution of the Navier-Stokes equations using the finite element technique, Internat. J. Comput. & Fluids 1 (1973), no. 1, 73-100. MR 0339677 (49 #4435)
  • [26] Xiaoping Xie, Jinchao Xu, and Guangri Xue, Uniformly-stable finite element methods for Darcy-Stokes-Brinkman models, J. Comput. Math. 26 (2008), no. 3, 437-455. MR 2421892 (2009g:76087)
  • [27] Shangyou Zhang, On the P1 Powell-Sabin divergence-free finite element for the Stokes equations, J. Comput. Math. 26 (2008), no. 3, 456-470. MR 2421893 (2009j:76160)
  • [28] Shangyou Zhang, A family of $ Q_{k+1,k}\times Q_{k,k+1}$ divergence-free finite elements on rectangular grids, SIAM J. Numer. Anal. 47 (2009), no. 3, 2090-2107. MR 2519595 (2010d:65338),
  • [29] Shangyou Zhang, Quadratic divergence-free finite elements on Powell-Sabin tetrahedral grids, Calcolo 48 (2011), no. 3, 211-244. MR 2827006,
  • [30] O. C. Zienkiewicz, The finite element method in engineering science, McGraw-Hill, London, 1971. The second, expanded and revised, edition of The finite element method in structural and continuum mechanics. MR 0315970 (47 #4518)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 76M10, 65N30, 65N12

Retrieve articles in all journals with MSC (2010): 76M10, 65N30, 65N12

Additional Information

Johnny Guzmán
Affiliation: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912

Michael Neilan
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260

Keywords: Finite elements, Stokes, conforming, divergence-free
Received by editor(s): October 3, 2011
Received by editor(s) in revised form: March 29, 2012
Published electronically: July 25, 2013
Additional Notes: The first author was supported by the National Science Foundation through grant number DMS-0914596
The second author was supported by the National Science Foundation through grant number DMS-1115421
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society